Butterfly feelings in my chest

Hi I was wondering if anyone else has experienced little butterfly like sensations on the left side of their chest . A nurse  I know has told me it can be caused by  prednisolone. I started pred in October and reduced from 7mg to 6mg a few days ago. Up until yesterday I have never felt anything like it. I am under a lot of stress at the moment and if it continues I will see my GP but in the meantime has anyone else felt this?

12 Replies

  • I'd like to know what you find out about this.  Many years ago I told my doctor I thought it felt like I had a bird in my chest.  He sent me off for some sort of heart thing, stress test(?), but nothing untoward was found.  This was decades before pred., and I'm still here.....

  • That's good to know. I hope to get an appt before the weekend and will let you what he/she says.  Many thanks.

  • Hi - not sure if it helps, I get palpitations and also fluttering in my chest which make me feel anxious  ~ especially when I am stressed - it didn't happen before I was on  preds - GP not concerned and says its side effects of steroids  ~ currently on 15mg.

    Best wishes

  • Thank you so much for  replying and relieved to see your GP wasn't concerned.  The fluttering has continued even through the night so will phone surgery and hopefully see someone tomorrow. My nurse friend works in a heart ward and is convinced it's the pred and reading about your experience has eased my mind considerably.  Many thanks

  • Always get things checked out by GP But hopefully just the preds - And from my experience I get varying side effects from the preds that change and come and go. Good luck at doctors. 

  • If you have these sensations in your chest - and even more so if they last a long time or you feel even slightly unwell - please do take them seriously and ask for investigations to be done. By that I mean more than a quick listen with a stethoscope and taking your pulse. At least a 24 hour Holter ECG is needed - longer if you don't notice having an episode during the recording.

    Yes, palpitations CAN be due to pred. But they can also be due to atrial fibrillation and a/f can be caused by the underlying autoimmune disorder that causes GCA or PMR. I have a/f, the cardiologist is confident it is not due to pred but due to the PMR. I KNOW it is not due to pred - the episodes also happened during the first 5 years I had PMR when I wasn't taking pred though I only realised that fact once the a/f had been found and investigates and managed with medication. It is taken very seriously here - probably more so than in the UK but at least in the UK they do use anticoagulants (NOT aspirin) to reduce the risk of stoke and heart attack which is greatly increased with a/f. That aspect must be managed - it doesn't matter WHY you have the problem, but the effects are the same.

    In the UK my GP had told me to dial 999 if I had an extended episode or felt ill (dizzy or breathless included) - I thought OTT but realised later it wasn't because a paramedic comes with an ECG machine and stands a fairly good chance of getting the evidence of what is going on. Otherwise it can take a long time for your episodes and a visit to a doctor to coincide!

  • Thanks Pmrpro for such a clear explanation and advice. I will keep that in mind.  A doctor from my surgery has just phoned me and wants to see me tomorrow morning. Her first instinct is that it's not the pred. Trying to stay calm and will post any news. Thank-you

  • Whether the 'butterfly' sensations are caused by Prednisone or not, they need to be checjed out by as someone suggested a Holter monitor for at least 3 days I would suggest to make sure you have a good chance of catching something.   It could be atrial fibrillation,  extra atrial beats or the more serious extra ventricular beats.  Good luck!

  • Thank you . I appreciate the advice

  • My husband has this butterfly fluttering feeling when he stands.  Very odd sensation.  Don't know what it is although he to is on steroids.

  • it's scary! I'll post what doctor says tomorrow. She is an experienced GP and has been at the practice for about thirty years so I would trust her opinion. Will let you know.

  • Well saw my GP yesterday. Had an ECG carried out but did not have the sensation  during the recording so I am being referred to hospital to have a 24  hour monitor fitted. The Ecg looked fine. My blood pressure was a bit high and I had bloods done and will see her again next week. She thinks it could be 'ectopic flutter' but we need to wait for all results . 

You may also like...